South Carolina, 2008

Tornadoes and Hail in South Carolina, May 11, 2008

May 11, 2008 · NWS CAE · 15 events in 5 counties and zones

Several supercells moved through the midlands and produced large hail and a few tornadoes, all of which were in rural areas causing no structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Several supercells moved through the midlands and produced large hail and a few tornadoes, all of which were in rural areas causing no structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 11, 12:37 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 11, 12:37 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
137 AM EDT SUN MAY 11 2008

.SYNOPSIS...

A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL
OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT,
THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD
FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE
WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

REGIONAL RADAR SHOWING LITTLE OVER THE FORECAST ARE RIGHT NOW
AFTER AN ACTIVE AFTERNOON AND EARLY EVENING. HOWEVER...CONVECTION
IS EXPECTED TO DEVELOP AND LIFT NORTH INTO THE CENTRAL SAVANNAH
RIVER AREA AFTER MIDNIGHT TOWARDS 06Z...AND SPC HAS ISSUED A
TORNADO WATCH COVERING OUR SOUTHERN COUNTIES UNTIL 5 AM. HAVE
ADJUSTED POPS TO ACCOUNT FOR LACK OF PRECIPITATION CURRENTLY AND
GRADUALLY INCREASE POPS OVERNIGHT FROM SOUTHWEST TO NORTHEAST.

ALSO ADJUSTED OVERNIGHT LOWS...MAINLY ACROSS THE CENTRAL AND
SOUTHERN FORECAST AREA WHERE DEWPOINTS REMAIN IN THE MID TO UPPER
60S. A BACKDOOR COLD FRONT IS CURRENTLY SITUATED FROM NEAR ILM TO
CLT AND WILL TRY TO PUSH INTO THE MIDLANDS OVERNIGHT. THIS
BOUNDARY WILL BE A KEY FACTOR IN WHERE CONVECTION EVENTUALLY
DEVELOPS AND TRACKS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

ON SUN...BOTH NAM/GFS INDICATE THAT BOUNDARY WILL BEGIN TO MOVE
NWD DURING THE MID MORNING/EARLY AFTERNOON HOURS. MODELS ARE
INDICATING THAT AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY
UNSTABLE FROM S TO N THROUGH THE MID MORNING/AFTERNOON PERIOD.
WIND PROFILE/HELICITY VALUES INDICATE POTENTIAL FOR SUPERCELL
STORMS AND POTENTIAL FOR TORNADOES EXIST. THREAT WILL BE HIGHEST
ACROSS THE CSRA REGION EARLY SUNDAY THEN SPREAD NWD TO THE CNTRL
MIDLANDS BY MID MORNING AND THEN EARLY AFTERNOON FOR THE REMAINDER
OF THE AREA. GUIDANCE AND LOCAL POPS/TEMPS REASONABLY CLOSE AND
HAVE STAYED NEAR CONSENSUS THROUGH THE PERIOD.

CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL
SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION
SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION
LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON
MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA.
GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO
CONSENSUS THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS
CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER
TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES
MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES
EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM
THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL
INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND
PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE
SOUTH.

|&&

.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR
CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD
GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS
AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING
ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA
THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION
FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON.
SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY
AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS
APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE
AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS
MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD
FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS
POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM
FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE
MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR
CONDITIONS IN ANY THUNDERSTORMS THOUGH.

OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...10
Hazardous weather outlook, May 10, 9:25 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1025 PM EDT SAT MAY 10 2008

SCZ015-016-018-020>022-025>031-035>038-041-120230-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1025 PM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
TONIGHT ALONG A WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE TOWARD MORNING...ESPCIALLY ACROSS
THE SOUTHERN MIDLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GAZ040-063>065-077-120230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
1025 PM EDT SAT MAY 10 2008

...TORNADO WATCH 302 IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG A WARM
FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Columbia radar (KCAE), 76 km away, was scanning. The volume nearest the first event began at 07:54 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edgefield

When
May 11, 2:54 AM EST
Where
Edgefield County, Edgefield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.780, -81.920

Sheriff reported quarter size hail in Edgefield.

Hail, Edgefield

When
May 11, 3:07 AM EST to 3:12 AM EST
Where
Edgefield County, 2 mi SW of Johnston to 3 mi SE of Johnston
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.809, -81.805

SKYWARN spotters reported quarter to golf ball size hail in the Johnston area.

Tornado, Edgefield

When
May 11, 3:09 AM EST to 3:15 AM EST
Where
Edgefield County, 1.19 mi SE of Johnston to 4.97 mi E of Johnston
Rating
EF0
Path length
4.02 mi
Path width
80 yd
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
33.819, -81.764

Highway patrol reported a tornado near Johnston. NWS storm survey confirmed a touchdown southeast and east of Johnston. Trees and powerlines were down on McCreight, Old Plank, Waterworks, and other secondary roads with no structural damage.

Hail, Edgefield

When
May 11, 3:20 AM EST
Where
Edgefield County, Edgefield
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.780, -81.920

TV station reported golf ball size hail in Edgefield.

Hail, Saluda

When
May 11, 3:22 AM EST
Where
Saluda County, Ridge Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
33.850, -81.670

Penny size hail reported by public.

Hail, Aiken

When
May 11, 3:22 AM EST
Where
Aiken County, Gloverville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.520, -81.830

TV 12 meteorologist reported nickel size hail at his home.

Tornado, Aiken

When
May 11, 3:31 AM EST to 3:37 AM EST
Where
Aiken County, 6.16 mi NE of Baynham to 3.41 mi SSW of Monetta
Rating
EF0
Path length
3.47 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
33.796, -81.708

NWS storm survey confirmed trees down from an EF0 on Mt. Calvary, Westin Way, and other secondary roads with no structural damage.

Hail, Saluda

When
May 11, 3:40 AM EST
Where
Saluda County, Ridge Spg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.850, -81.670

Penny size hail reported by sheriff department.

Hail, Orangeburg

When
May 11, 3:49 AM EST
Where
Orangeburg County, Santee
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.500, -80.470

Sheriff department reported half dollar size hail.

Hail, Edgefield

When
May 11, 4:17 AM EST
Where
Edgefield County, Johnston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.830, -81.780

Quarter size hail reported by Sheriff department.

Tornado, Aiken

When
May 11, 4:28 AM EST to 4:30 AM EST
Where
Aiken County, 3.21 mi SSE of Monetta to 3.18 mi S of Monetta
Rating
EF0
Path length
0.98 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.805, -81.606

NWS storm survey confirmed trees down from an EF0 on Old Shoals, Abney and other secondary roads. There were no structures along the path.

Hail, Saluda

When
May 11, 4:30 AM EST
Where
Saluda County, Ridge Spg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.850, -81.670

Nickel size hail reported by Sheriff's Department.

Tornado, Aiken

When
May 11, 5:07 AM EST to 5:10 AM EST
Where
Aiken County, 8 mi WNW of Wagener to 5.5 mi N of Wagener
Rating
EF0
Path length
7.78 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.694, -81.499

NWS Storm Survey confirmed trees down along JB Swartze, Counter and other secondary roads with no structural damage.

Thunderstorm Wind, Lexington

When
May 11, 5:09 AM EST
Where
Lexington County, Pelion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.770, -81.250

Public reported large branches down in Pelion.

Hail, Lexington

When
May 11, 5:10 AM EST
Where
Lexington County, Pelion
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.770, -81.250

Penny size hail reported by Sheriff Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86900, 86901, 86902, 86904, 86907, 86957, 86903, 86906, 86908, 86910, 86909, 86911, 86912, 86913, 86914.